Back to Ask the Diabetes Team Ask the Diabetes Team

From Ohio, USA:

My 8 year old son has had Type 1 diabetes for 15 months. The last 6 months his blood sugar levels have been all over, even though we try very hard to control them. His doctor has put him on Precose [brand name for acarbose, a medication for Type 2 diabetes]. How do you feel about this? Since the information I have seen said it has never been tested on children, should I worry about side effects?


Acarbose (Precose) is actually very safe. It works by reducing the rate of absorption of sugars from the gut. Its side effects are limited to excessive flatulence and this curtails its use. I've never used it in Type 1 diabetes but it is commonly added to the oral hypoglycaemic agents in Type 2. There was a little flurry of papers after it came on the market looking at its effect in Type 1 including in children but the results were pretty unexciting.


Original posting 10 May 1998
Posted to Medications: Pills for Diabetes


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.